Quasi-analytical boundary condition for three-dimensional finite difference electromagnetic modeling

Update item information
Publication Type Journal Article
School or College College of Mines & Earth Sciences
Department Geology & Geophysics
Creator Zhdanov, Michael
Other Author Mehanee, Salah
Title Quasi-analytical boundary condition for three-dimensional finite difference electromagnetic modeling
Date 2004-01-01
Description Numerical modeling of the quasi-static electromagnetic (EM) field in the frequency domain in a three-dimensional (3-D) inhomogeneous medium is a very challenging problem in computational physics. We present a new approach to the finite difference (FD) solution of this problem. The FD discretization of the EM field equation is based on the balance method. To compute the boundary values of the anomalous electric field we solve for, we suggest using the fast and accurate quasi-analytical (QA) approximation, which is a special form of the extended Born approximation. We call this new condition a quasi-analytical boundary condition (QA BC). This approach helps to reduce the size of the modeling domain without losing the accuracy of calculation. As a result, a larger number of grid cells can be used to describe the anomalous conductivity distribution within the modeling domain. The developed numerical technique allows application of a very fine discretization to the area with anomalous conductivity only because there is no need to move the boundaries too far from the inhomogeneous region, as required by the traditional Dirichlet or Neumann conditions for anomalous field with boundary values equal to zero. Therefore this approach increases the efficiency of FD modeling of the EM field in a medium with complex structure. We apply the QA BC and the traditional FD (with large grid and zero BC) methods to complicated models with high resistivity contrast. The numerical modeling demonstrates that the QA BC results in 5 times matrix size reduction and 2-3 times decrease in computational time.
Type Text
Publisher American Geophysical Union (AGU)
Volume 39
Issue 6
First Page 1
Last Page 19
Language eng
Bibliographic Citation Mehanee, S., & Zhdanov, M. (2004).Quasi-analytical boundary condition for three-dimensional finite difference electromagnetic modeling. Radio Science, 39(6), RS6014, 1-19.
Rights Management Mehanee, S., & Zhdanov, M. Quasi-analytical boundary condition for three-dimensional finite difference electromagnetic modeling. Radio Science, 39(6), RS6014, 1-19, 2004. Copyright 2004 American Geophysical Union. Reproduced/modified by permission of American Geophysical Union. doi:10.1029/2004RS003029
Format Medium application/pdf
Format Extent 594,070 bytes
Identifier uspace,13918
ARK ark:/87278/s6mh0z8f
Setname ir_uspace
Date Created 2013-11-04
Date Modified 2013-11-04
ID 709740
Reference URL https://collections.lib.utah.edu/ark:/87278/s6mh0z8f
Back to Search Results